Arkansas, 2016Hail in Arkansas, March 13, 2016
March 13, 2016 · NWS SHV · 19 events in 6 counties and zones
A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level storm system moved rapidly eastward across the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of March 13th. Cold air aloft accompanied this upper level trough while surface temperatures warmed well into the 70s ahead of the trough. This resulted in moderate instability across all of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. Multicell thunderstorms and a few discrete supercell thunderstorms developed with the aid of late afternoon heating and most of these storms were prolific hail producers with hail ranging from pea size to near 2 inches in diameter. Low level shear in the atmosphere was sufficient enough as well that some of these storms produced funnel clouds, but none of which touched down as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 11:06 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 13, 11:06 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT SUN MAR 13 2016
.DISCUSSION...
STRATOCU CIGS HAVE BEGUN TO QUICKLY LIFT AND SCATTER OUT WITH
INCREASING BOUNDARY LAYER WINDS AND ADDED HEATING...WHICH WILL
ALLOW US TO BECOME QUITE UNSTABLE THIS AFTERNOON AHEAD OF AN
APPROACHING UPPER TROF ACROSS THE RED RIVER VALLEY OF N TX/S OK.
DUE TO THE INCREASING SEVERE POTENTIAL LATER TODAY...WE WILL BE
SENDING UP AN 18Z SOUNDING TO SAMPLE THE ATMOSPHERE LEADING UP
THIS EVENT. EXPECT THE GREATEST POTENTIAL FOR SEVERE STORMS TO SET
UP ACROSS S AR AND EXTREME N LA WHERE THE BEST SHEAR AND OVERALL
INSTABILITY WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS BUT ISOLATED TORNADOES ARE ALSO IN PLAY WITH THE
POSSIBILITY OF A FEW DISCRETE SUPERCELLS DEVELOPING LATER THIS
AFTERNOON. THIS THREAT WILL QUICKLY DIMINISH THROUGH THE EVENING
HOURS AS THE UPPER TROF RAPIDLY SHIFTS EWD. FORECAST UPDATES DO
INCLUDE MINOR ADJUSTMENTS TO HIGH TEMPS AND A FEW TWEAKS TO POPS
BUT OVERALL THE FORECAST WAS LEFT INTACT WITH LAKE WIND ADVISORY
CONTINUING FOR PARTS OF THE REGION THROUGH 7PM. ALL UPDATED TEXT
PRODUCTS HAVE BEEN SENT. /19/
&&
.PREV DISCUSSION... /ISSUED 644 AM CDT SUN MAR 13 2016/
AVIATION...
SOUTH WINDS TO INCREASE TO 15 KNOTS WITH HIGHER GUSTS TODAY AHEAD
OF AN AREA OF LOW PRESSURE THAT WILL MOVE ACROSS THE REGION THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE FROM
13/18Z-14/00Z ACROSS TXK/GGG/SHV/MLU/ELD TERMINALS. OTHERWISE...
MVFR/IFR CEILINGS AND VISIBILITIES THIS MORNING TO GRADUALLY LIFT
THROUGH THE AFTERNOON WITH VFR CONDITIONS PREVAILING THROUGH THE
REMAINDER OF THE TERMINAL FORECAST PERIOD. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 56 83 62 / 30 20 0 0
MLU 78 57 80 60 / 20 40 0 0
DEQ 74 52 80 54 / 60 20 0 0
TXK 76 53 81 59 / 60 30 0 0
ELD 76 54 80 60 / 60 60 0 0
TYR 79 54 85 60 / 10 10 0 0
GGG 80 54 84 62 / 10 10 0 0
LFK 82 56 86 62 / 10 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ001>003-
010>013-017>022.
OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ108>112-
124>126-136>138-149>153-165>167.
&&
19Hazardous weather outlook, Mar 13, 11:15 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT SUN MAR 13 2016
TXZ124-125-136-137-149>153-165>167-141715-
WOOD-UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE-
1215 PM CDT SUN MAR 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG SOUTHERLY WINDS NEAR 20-25 MPH THIS AFTERNOON HAVE THE
POTENTIAL TO POSSIBLY TOPPLE SMALL TREES AND RESULT IN ISOLATED
POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM RECENT HEAVY RAINS.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE...MAINLY NORTH OF
THE I-20 CORRIDOR LATE THIS AFTERNOON. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
LAZ001-002-010>013-017>022-TXZ096-108>112-126-138-141715-
CADDO-BOSSIER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-MARION-HARRISON-
1215 PM CDT SUN MAR 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY PRODUCE
STRONG GUSTY WINDS AND POSSIBLY SOME HAIL. FOR THOSE AREAS WHERE
EVEN BRIEF HEAVY RAINFALL OCCURS...ALREADY FLOODED AREAS MAY BE
IMPACTED. ALSO...STRONG GUSTY WINDS HAVE THE POTENTIAL TO TOPPLE
TREES AND RESULT IN POWER OUTAGES...DUE TO SOGGY TREE ROOTS FROM
RECENT HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.
ARZ050-051-059>061-070>073-LAZ003>006-014-OKZ077-TXZ097-141715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-WEBSTER-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-BOWIE-
1215 PM CDT SUN MAR 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS COULD BECOME
SEVERE AND PRODUCE MAINLY LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS. ISOLATED TORNADOES ALSO CANNOT BE RULED OUT WITH SOME OF
THESE STORMS. FOR THOSE AREAS WHERE EVEN BRIEF HEAVY RAINFALL
OCCURS...ALREADY FLOODED AREAS MAY BE IMPACTED. ALSO...STRONG
GUSTY WINDS MAY TOPPLE TREES AND RESULT IN POWER OUTAGES...DUE TO
SOGGY TREE ROOTS FROM RECENT HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.
19
Funnel Cloud, Sevier
- When
- March 13, 2:20 PM CST
- Where
- Sevier County, 1.79 mi NW of Avon
- Reported by
- Trained Spotter
- Coordinates
- 34.100, -94.340
A funnel cloud was observed 4 miles north of Dequeen. A NWS Storm Survey confirmed that it never did touch the ground as a tornado.
Hail, Howard
- When
- March 13, 2:20 PM CST
- Where
- Howard County, 1.84 mi SSW of Baker Spgs
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.294, -94.177
Half dollar size hail fell at the Cossatot River State Park Natural Area.
Hail, Sevier
- When
- March 13, 2:22 PM CST
- Where
- Sevier County, 0.48 mi E of Gillham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.171, -94.312
Quarter size hail fell in the city of Gillham.
Hail, Sevier
- When
- March 13, 2:25 PM CST
- Where
- Sevier County, 1.58 mi ENE of Gillham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.181, -94.296
Quarter size hail reported on Lake Road northeast of Gillham.
Hail, Howard
- When
- March 13, 2:40 PM CST
- Where
- Howard County, 1.85 mi SSW of Baker Spgs
- Measured
- 1.5 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.294, -94.177
A second several thunderstorm produced ping pong ball size hail at the Cossatot River State Park Natural Area.
Funnel Cloud, Howard
- When
- March 13, 2:43 PM CST
- Where
- Howard County, 10 mi N of Dierks
- Reported by
- Trained Spotter
- Coordinates
- 34.265, -94.020
A funnel cloud was briefly spotted southeast of the Umpire community. A NWS Storm Survey confirmed that it did not touch down as a tornado.
Hail, Howard
- When
- March 13, 5:35 PM CST
- Where
- Howard County, 2.84 mi W of Dierks
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.114, -94.069
Quarter size hail west of Dierks.
Hail, Union
- When
- March 13, 5:37 PM CST
- Where
- Union County, 0.92 mi E of Mt Holly
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.302, -92.954
Quarter size hail reported in the Mount Holly Community.
Hail, Howard
- When
- March 13, 5:40 PM CST
- Where
- Howard County, 4.56 mi WSW of Dierks
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.096, -94.094
Golfball size hail covering the ground near Greens Chapel Road west of Dierks.
Hail, Little River
- When
- March 13, 5:55 PM CST
- Where
- Little River County, 0.37 mi SW of Wilton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.727, -94.155
Dime size hail reported just southwest of Wilton.
Hail, Union
- When
- March 13, 5:56 PM CST
- Where
- Union County, 2.22 mi NW of Hillsboro
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.150, -92.530
Quarter size hail fell southeast of El Dorado.
Hail, Union
- When
- March 13, 5:59 PM CST
- Where
- Union County, 1.37 mi SSW of Smackover
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.351, -92.735
Quarter size hail reported just south of Smackover.
Hail, Union
- When
- March 13, 6:00 PM CST
- Where
- Union County, 0.47 mi SE of Smackover
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.365, -92.725
Hen egg size hail reported in Smackover.
Funnel Cloud, Union
- When
- March 13, 6:15 PM CST
- Where
- Union County, 0.71 mi NW of New London
- Reported by
- Trained Spotter
- Coordinates
- 33.188, -92.338
A funnel cloud was spotted in the New London community. A NWS Storm Survey confirmed that it did not touch the ground as a tornado.
Hail, Hempstead
- When
- March 13, 6:40 PM CST
- Where
- Hempstead County, 1.38 mi N of Washington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.790, -93.680
Nickel size hail was reported just north of the Washington community.
Hail, Union
- When
- March 13, 6:55 PM CST
- Where
- Union County, 2.77 mi SW of Nick Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.177, -92.589
Quarter size hail reported east southeast of El Dorado.
Hail, Union
- When
- March 13, 7:05 PM CST
- Where
- Union County, 1.05 mi NE of Strong
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.110, -92.357
Quarter size hail reported in Strong.
Hail, Union
- When
- March 13, 7:13 PM CST
- Where
- Union County, 0.24 mi SW of Lawson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.197, -92.483
Quarter size hail reported in the Lawson community.
Hail, Nevada
- When
- March 13, 7:13 PM CST
- Where
- Nevada County, 0.67 mi WSW of Prescott
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 33.795, -93.390
Hail slightly larger than golfballs was reported just southwest of Prescott.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 13, 20161 death · 1 injured · $785,000 · 59 kt wind · 10 events
- Tornadoes and Hail in Arkansas, March 13, 2016$391,000 · EF1 · 37 events
- Flooding in Louisiana, March 13 to 31, 2016$4.8 million · 2 events
- Flash Flooding and Hail in Missouri, March 13, 2016$500,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, March 13, 2016$85,000 · EF1 · 4 events
- High Wind in Nevada, March 13, 2016$25,000 · 70 kt wind · 1 event
- Heavy Rain in Oregon, March 13, 2016$20,000 · 1 event
- Winter Storm and High Wind in Wyoming, March 13 to 14, 201678 kt wind · 5 events
- High Wind and Strong Wind in Oregon, March 13, 2016$7,000 · 58 kt wind · 5 events
- Heavy Snow in Idaho, March 13 to 14, 20164 events
- Winter Storm and High Wind in Utah, March 13 to 16, 201656 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, March 13 to 15, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616222, 616631, 616224, 616225, 616630, 616223, 616226, 616227, 616228, 616229, 616230, 616231, 616232, 616233, 616234, 616235, 616251, 616255, 616256.